Kansas, 2012

Hail and Damaging Winds in Kansas, June 15 to 16, 2012

June 15 to 16, 2012 · NWS DDC · 6 events in 5 counties and zones

A fairly robust MCS moved across the area. The main weather threat was heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A fairly robust MCS moved across the area. The main weather threat was heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 9:06 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 15, 9:06 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT FRI JUN 15 2012

...UPDATE FOR TONIGHT'S FORECAST AND AVIATION DISCUSSION...

.UPDATE...
ISSUED AT 1006 PM CDT FRI JUN 15 2012

A LINE OF THUNDERSTORMS EXTENDING FROM FAR NORTHWEST KANSAS INTO
EAST CENTRAL COLORADO HAS CONTINUED TO MAINTAIN ORGANIZATION THROUGH
THE EARLY EVENING HOURS. THE THREAT FOR SEVERE WEATHER FROM THESE
STORMS APPEARS TO HAVE DIMINISHED SOMEWHAT WITH THE LOSS OF DAYTIME
HEATING. BASED OFF OF SHORT TERM MODEL RUNS IT APPEARS THAT THE
STORMS WILL MAINTAIN SOME ORGANIZATION AS THEY MOVE ACROSS WESTERN
KANSAS LATER TONIGHT AS A LOW LEVEL JET INCREASES. THINK THERE
WILL STILL BE A LIMITED THREAT FOR SEVERE WEATHER...MAINLY IN THE
FORM OF ISOLATED DAMAGING WIND GUSTS ALONG WITH SOME HAIL. HAVE
UPDATED THE FORECAST TO INCREASE THUNDERSTORM CHANCES ACROSS WEST
CENTRAL INTO PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS LATER TONIGHT.

&&

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 247 PM CDT FRI JUN 15 2012

A WESTERLY FLOW IS EXPECTED ACROSS THE ROCKIES OVER THE WEEKEND
PERIOD AS AN UPPER LEVEL TROUGH MOVES EAST INTO THE WESTERN GREAT
LAKES REGION SATURDAY NIGHT. A COLD FRONT WILL BRIEFLY STALL OUT
ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA SATURDAY NIGHT AND NORTH
OF THIS FRONT CAPES ARE FORECAST TO RANGE FROM 1500-3000 J/KG.
850MB WARM AIR ADVECTION WILL ALSO BE IMPROVING EARLY SATURDAY
NIGHT. ANY ONGOING CONVECTION OCCURRING ACROSS SOUTH CENTRAL
KANSAS WILL LIKELY CONTINUE THROUGH THE EARLY EVENING HOURS.
ACROSS SOUTHWEST KANSAS CONVECTION ALSO APPEARS POSSIBLE SATURDAY
NIGHT GIVEN THE MID LEVEL INSTABILITY AND A MOIST UPSLOPE FLOW
NORTH OF THE FRONT.

ON SUNDAY THE SURFACE FRONT IS EXPECTED TO LIFT NORTH TOWARDS
SOUTHERN NEBRASKA. A TROUGH OF LOW PRESSURE ALONG THE LEE OF THE
ROCKIES WILL DEVELOP AS WARM 850-700MB TEMPERATURES SPREAD EAST
TOWARDS WESTERN KANSAS. THE NAM, GFS, AND ECMWF 850MB 00Z MONDAY MIX
DOWN TEMPERATURES WERE ALL IN DECENT AGREEMENT WITH TEMPERATURES
REBOUNDING BACK INTO THE MID 90S AND GIVEN THE CLEARING SKIES
EXPECTED EARLY IN THE DAY WILL STAY CLOSE TO THESE TEMPERATURES.

ON MONDAY THE SURFACE PRESSURES WILL CONTINUE TO FALL ALONG THE LEE
OF THE ROCKIES AND AN UPPER LEVEL TROUGH WILL MOVE INTO THE PACIFIC
NORTHWEST. WESTERLY DOWNSLOPE FLOW PERSISTING AND 850-700MB
TEMPERATURE TRENDS SUGGEST THAT HIGHS COULD EASILY CLIMB TO AROUND
100 DEGREES FOR MOST AREAS IN WESTERN KANSAS.

BY MID WEEK THE NEXT UPPER LEVEL SYSTEM WILL BE MOVING OUT INTO THE
NORTHERN PLAINS AND AS IT DOES A COLD FRONT WILL DROP SOUTH INTO
WESTERN KANSAS. CONVECTION ALONG THIS FRONT MAY BE SOMEWHAT LIMITED
BASED ON THE WARM MID LEVELS TEMPERATURES, HOWEVER THE PRECIPITATION
CHANCES WILL START TO INCREASE NORTH OF THIS FRONT AS EARLY AS LATE
WEDNESDAY NIGHT AS MID LEVELS BEGIN TO COOL. IN ADDITION TO THE
IMPROVING PRECIPITATION CHANCES NORTH OF THIS FRONT...MORE SEASONAL
TEMPERATURES ARE ALSO EXPECTED TO RETURN TO WESTERN KANSAS FOR THE
LAST HALF OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 1006 PM CDT FRI JUN 15 2012

AN AREA OF THUNDERSTORMS OVER NORTHWEST KANSAS AND EASTERN
COLORADO SHOULD CONTINUE TO PROPAGATE EAST AND SOUTHEAST
OVERNIGHT. THE BEST CHANCES FOR THUNDERSTORMS SHOULD BE OVER
CENTRAL KANSAS AROUND HAYS. WILL UPDATE THE TAFS TO INCLUDE VCTS
AT THE GARDEN CITY AND DODGE CITY TAF SITES OVERNIGHT. WILL THROW
IN A TEMPO GROUP FOR THUNDERSTORMS AT HAYS AFTER 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  95  67  95 /  50  30  40  10
GCK  67  94  67  95 /  40  30  40  10
EHA  65  93  66  95 /  10  20  30  10
LBL  66  96  67  95 /  20  20  40   0
HYS  70  89  68  92 /  60  50  50  10
P28  72  95  71  93 /  40  50  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GERARD
SYNOPSIS...BURKE
SHORT TERM...BURKE
LONG TERM...BURGERT
AVIATION...GERARD
Hazardous weather outlook, Jun 15, 9:35 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1035 PM CDT FRI JUN 15 2012

KSZ030-031-043>046-061>066-074>081-084>090-161000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1035 PM CDT FRI JUN 15 2012 /935 PM MDT FRI JUN 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS OVER EASTERN COLORADO AND NORTHWEST KANSAS
IS EXPECTED TO TURN MORE TO THE SOUTHEAST AND MOVE ACROSS PARTS OF
SOUTHWEST AND CENTRAL KANSAS...MAINLY NORTHEAST OF A LINE FROM
SYRACUSE THROUGH SATANTA AND MEADE...THROUGH THE REMAINDER OF THE
NIGHT. A SLIGHT THREAT FOR SEVERE WEATHER WILL ACCOMPANY THE
STORMS WITH DAMAGING WIND GUSTS OF 60 TO 70 MPH BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONDITIONS WILL FAVOR STRONG TO SEVERE THUNDERSTORMS SATURDAY
INTO SATURDAY NIGHT. DAMAGING WINDS WILL BE THE PRIMARY HAZARD
FROM ANY STORMS THAT DO BECOME SEVERE.

AN ADDITIONAL CHANCE FOR THUNDERSTORMS WILL EXIST OVER PORTIONS OF
THE OUTLOOK AREA WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

CALLS TO SPOTTERS MAY BE NEEDED OVERNIGHT MAINLY NORTHEAST OF A
LINE FROM SYRACUSE THROUGH SATANTA AND MEADE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 15, 6:31 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     2 SE WAKEENEY           39.00N 99.86W
06/14/2012  E60.00 MPH       TREGO              KS   PUBLIC

0800 PM     TSTM WND GST     1 WNW BAZINE            38.45N 99.71W
06/14/2012  E60.00 MPH       NESS               KS   PUBLIC

0805 PM     HAIL             1 ESE WAKEENEY          39.02N 99.86W
06/14/2012  E0.88 INCH       TREGO              KS   PUBLIC

&&

MSCOTT
Local storm report, Jun 15, 7:24 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     2 WNW BISON             38.53N 99.24W
06/14/2012  E60 MPH          RUSH               KS   PUBLIC

&&

MSCOTT
Special weather statement, Jun 15, 11:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1217 AM CDT SAT JUN 16 2012

KSZ030-043>045-061>063-074-075-160600-
FINNEY-GRANT-HAMILTON-KEARNY-LANE-NESS-SCOTT-STANTON-TREGO-
1217 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...KEARNY...LANE...
NORTHWESTERN FINNEY...NORTHWESTERN GRANT...NORTHWESTERN NESS...
SCOTT...STANTON AND TREGO COUNTIES...

AT 1111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF WAKEENEY TO 16 MILES NORTHWEST OF UTICA TO 15 MILES NORTHWEST OF
KENDALL TO 19 MILES NORTHWEST OF THE SAUNDERS ELEVATOR...MOVING
SOUTHEAST AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH PEA
SIZE HAIL.

LAT...LON 3889 9965 3848 9996 3808 10054 3763 10139
      3742 10204 3819 10205 3827 10186 3827 10113
      3871 10113 3870 10016 3913 10015 3914 9986
TIME...MOT...LOC 0515Z 312DEG 25KT 3911 9989 3879 10007
          3839 10068 3786 10148 3772 10211

AWJ

The radar

The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Kearny

When
June 15, 11:30 PM CST to June 16, 2:00 AM CST
Where
Kearny County, 4.15 mi S of Lakin
Reported by
Public
Coordinates
37.890, -101.250

Rainfall of 2.0 was measured during this period.

Heavy Rain, Kearny

When
June 15, 11:30 PM CST to June 16, 2:00 AM CST
Where
Kearny County, 3.5 mi S of Lakin
Reported by
Public
Coordinates
37.900, -101.240

Rainfall of 1.75 was measured during this period.

Hail, Ford

When
June 16, 1:46 AM CST
Where
Ford County, 2.65 mi NW of Dodge City
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.778, -100.053

Hail, Comanche

When
June 16, 2:40 AM CST
Where
Comanche County, 5.59 mi NW of Coldwater
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.320, -99.410

Thunderstorm Wind, Kiowa

When
June 16, 2:55 AM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.610, -99.290

Wind gusts of 60 MPH were reported.

Thunderstorm Wind, Pratt

When
June 16, 3:20 AM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.650, -98.740

Wind gusts of 60 MPH were observed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395985, 395987, 396378, 395983, 395988, 395989.